Arkansas, 2009Flash Flooding in Arkansas, June 3, 2009
June 3, 2009 · NWS MEG · 3 events in 2 counties and zones
A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the Mid-South during the late afternoon into the evening hours of June 3rd, 2009. Some of the thunderstorms became severe and produced damaging winds, large hail and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 1:19 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 3, 1:19 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT WED JUN 3 2009
.DISCUSSION...
A BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT FORMED BACK IN
EASTERN ARKANSAS HAS TRACKED INTO WEST TENNESSEE THIS AFTERNOON.
ADDITIONAL THUNDERSTORMS DEVELOPED ACROSS NORTH MISSISSIPPI AND
WILL CONTINUE TO MOVE EAST THROUGH THE DAY. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS.
FARTHER WEST...THE MCV...FIRST EVIDENT ON RADAR AND SATELLITE
LATE THIS MORNING WAS LOCATED OVER EASTERN ARKANSAS TRANSLATING
EASTWARD. THIS FEATURE HAS HELPED SPARK ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER CENTRAL ARKANSAS. THIS ACTIVITY WILL MOVE INTO
THE FORECAST AREA LATE THIS AFTERNOON AND INTO EARLY EVENING.
THIS FEATURE WILL LIKELY INTERACT WITH THE FRONTAL BOUNDARY AND
PRODUCE VERY GOOD CHANCES FOR RAIN ACROSS MUCH OF THE FORECAST
AREA OVERNIGHT AND INTO THURSDAY. THE SLOW MOVING FRONT WILL
EVENTUALLY MOVE ACROSS SOUTHEASTERN PORTIONS OF THE FORECAST AREA
BY THURSDAY EVENING. UNTIL THEN...RAIN CHANCES WILL LINGER ALONG
AND AHEAD OF THE FRONT.
BY FRIDAY STABLE AIR WILL BEGIN TO SPREAD OVER THE MIDSOUTH AS HIGH
PRESSURE SETTLES IN. DAYTIME TEMPERATURES WILL BE PLEASANT...WELL
BELOW NORMAL FOR THIS TIME OF YEAR...THURSDAY AND FRIDAY. DRY
CONDITIONS WILL PERSIST THROUGH THE WEEKEND...WHICH WILL BE
NICE. HOWEVER DAYTIME TEMPERATURES WILL RISE INTO THE UPPER 80S TO
LOWER 90S ALONG WITH RISING LOW LEVEL MOISTURE AND HIGHER RELATIVE
HUMIDITIES. RAIN CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK.
AC
&&
.AVIATION...
18Z TAF SET
BKN LINE OF TSRA WILL CONTINUE TO PUSH EAST...MAY IMPACT KMKL OVER
NEXT 1-2 HOURS. HAVE THROWN IN AN ADDITIONAL TEMPO GROUP.
OTHERWISE...ADDITIONAL DEVELOPMENT WILL OCCUR AFTER 19-20Z AHEAD OF COLD
FRONT. ACTIVITY WILL CONTINUE INTO EVENING AND OVERNIGHT HOURS.
HARD TO PINPOINT EXACT TIMING THUS HAVE PICKED OUT BEST 4 HOURS
FOR A TEMPO GROUP AND HAVE LEFT VCTS AT OTHER TIMES. VFR
CONDITIONS WILL CONTINUE THROUGH 6Z UNLESS THUNDERSTORM MOVES OVER
A TAF SITE. LOW CIGS (800-1500FT) AND POSSIBLY SOME FOG(3-5SM BR) WILL
DEVELOP OR MOVE INTO THE CWA AFTER 6Z. CIGS AND VSBYS WILL
GRADUALLY LIFT BY 15-16Z. HOWEVER MVFR CIGS WILL LKLY PREVAIL
THROUGH END OF TAF SET. S-SW WINDS WILL TURN AROUND TO THE N AND
EVENTUALLY TO THE NE BEHIND FRONT. SPDS WILL GENERALLY BE 5-7 KTS
THROUGH 12Z...INCREASING TO 8-10 KTS BY END OF TAF SET.
KRM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 65 73 60 81 / 90 40 0 0
MKL 63 72 58 80 / 90 50 0 0
JBR 62 71 57 81 / 90 10 0 0
TUP 66 76 60 81 / 70 70 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 3, 3:56 AM CST, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
456 AM CDT WED JUN 3 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
456 AM CDT WED JUN 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
TODAY AS A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE
ACROSS THE AREA AND INTERACTS WITH A MODERATELY UNSTABLE AIRMASS IN
PLACE. THE GREATEST SEVERE WEATHER RISK WILL BE DAMAGING
WINDS...ALTHOUGH SOME LARGE HAIL IS POSSIBLE AS WELL. THE MOST
PROBABLE TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG STORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE
POSSIBLE OVER PORTIONS OF NORTHEAST MISSISSIPPI ON THURSDAY.
OTHERWISE THE POTENTIAL FOR WIDESPREAD HAZARDOUS WEATHER WILL BE
LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING IN SUPPORT
OF SEVERE WEATHER OPERATIONS.
JLH
In the hours before
Special weather statement, Jun 3, 2:35 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT WED JUN 3 2009
ARZ058-032100-
PHILLIPS AR-
335 PM CDT WED JUN 3 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 6 MILES NORTHWEST OF ELAINE AT 335 PM CDT...
MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN PHILLIPS COUNTY...INCLUDING LOCATIONS NEAR ELAINE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES OLD TOWN LAKE.
Local storm report, Jun 3, 2:49 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
349 PM CDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG SPRING CREEK 35.77N 88.68W
06/03/2009 MADISON TN EMERGENCY MNGR
MULTIPLE TREES DOWN ON HIGHWAY 70 NEAR SPRING CREEK.
TREES DOWN ALSO ON HIGHWAY 152 BETWEEN SPRING CREEK AND
INTERSTATE 40...AND ON DOAK MASON ROAD. ONE TREE WAS ALSO
DOWN ON HIGHWAY 412 EAST.
0321 PM HAIL BOBO 34.13N 90.68W
06/03/2009 E0.88 INCH COAHOMA MS EMERGENCY MNGR
NICKEL HAIL AT THE VOLUNTEER FIRE DEPARTMENT IN BOBO.
&&
CCDSpecial weather statement, Jun 3, 2:50 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT WED JUN 3 2009
MSZ005-006-009-TNZ092-032115-
ALCORN MS-TISHOMINGO MS-PRENTISS MS-HARDIN TN-
350 PM CDT WED JUN 3 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
NORTH CENTRAL PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES EAST OF HINKLE AT 350 PM CDT...MOVING
NORTHEAST AT 30 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN ALCORN...HARDIN...PRENTISS AND TISHOMINGO COUNTIES...
INCLUDING LOCATIONS NEAR JCOLEMAN STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jun 3, 3:51 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
451 PM CDT WED JUN 3 2009
TNZ001>003-019-020-032245-
GIBSON TN-WEAKLEY TN-LAKE TN-OBION TN-DYER TN-
451 PM CDT WED JUN 3 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
OBION COUNTY IN NORTHWEST TENNESSEE...
NORTHWESTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHWEST OF UNION CITY TO 3
MILES SOUTHWEST OF COTTONWOOD GROVE AT 451 PM CDT...MOVING EAST AT 25
MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN DYER...GIBSON...LAKE...OBION AND WEAKLEY COUNTIES...
INCLUDING LOCATIONS NEAR MARTIN...REELFOOT LAKE STATE PARK AND UNION
CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 545 PM CDT.
Special weather statement, Jun 3, 3:59 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT WED JUN 3 2009
ARZ009-018-032130-
CLAY AR-GREENE AR-
459 PM CDT WED JUN 3 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHEAST OF CORNING AT 400 PM CDT...
MOVING SOUTHEAST AT 20 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR CORNING
AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 3, 5:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT WED JUN 3 2009
ARZ028-TNZ048-049-040000-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
625 PM CDT WED JUN 3 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTH CENTRAL TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHEAST OF FT PILLOW TO 4
MILES EAST OF MARIE AT 625 PM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR FORT PILLOW STATE PARK AND RIPLEY...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
700 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES SUNK LAKE
AND THE CHUTE.
Flash Flood, Craighead
- When
- June 3, 5:30 PM CST to 7:30 PM CST
- Where
- Craighead County, 1 mi NW of Trinity to 0.25 mi E of Bono
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.941, -90.791
Heavy rain produced flash flooding in portions of Craighead County. Highway 63 and Highway 230 near Bono were flooded.
Flash Flood, Craighead
- When
- June 3, 5:45 PM CST to 7:30 PM CST
- Where
- Craighead County, 1.49 mi SSW of Oak Ridge to 1.31 mi NW of Aggie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.862, -90.794
Heavy rain produced flash flooding in portions of Craighead County. Numerous streets in Jonesboro were flooded. In addition, a few roads near Bay were under water as well.
Flash Flood, Poinsett
- When
- June 3, 6:10 PM CST to 7:30 PM CST
- Where
- Poinsett County, 1.39 mi WNW of Buffalo Lick to 0.85 mi NNW of Greenfield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.679, -90.722
Heavy rain produced flash flooding across portions of Poinsett County. Highway 158 near Greenfield was flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in California, June 3, 20092 deaths · 8 injured · $126,000 · 1 in hail · 5 events
- Tornado and Hail in Virginia, June 3, 20091 death · $300,000 · EF1 · 46 events
- Flash Flood and Hail in North Carolina, June 3, 20091 death · $2.0 million · 1 in hail · 13 events
- Tornado and Hail in Texas, June 3, 20091 death · $6,000 · EF0 · 6 events
- Lightning Strike in California, June 3, 20091 death · 1 event
- Flash Flooding and Hail in Arkansas, June 3, 2009$197,000 · 1.75 in hail · 15 events
- Flash Flood and Damaging Winds in Arkansas, June 3, 2009$100,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 3, 2009$64,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 3, 2009$13,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Louisiana, June 3, 2009$40,000 · 58 kt wind · 13 events
- Hail and Damaging Wind in Tennessee, June 3, 2009$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Virginia, June 3, 2009$38,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177247, 185470, 177250.